Colonic ulcers accompanying collagenous colitis: Implication of nonsteroidal anti-inflammatory drugs

Sanjay Kakar, Darrell S. Pardi, Lawrence J. Burgart

Research output: Contribution to journalArticle

77 Scopus citations

Abstract

OBJECTIVES: A small minority of otherwise typical collagenous colitis (CC) patients also have mucosal ulceration (CC-U). We studied the association of CC-U cases with ingestion of nonsteroidal anti-inflammatory drugs (NSAIDs) as a possible explanation for the mucosal ulceration. METHODS: Clinical information and histological features were reviewed in nine cases of biopsy-diagnosed CC-U. Biopsies from 18 unselected cases of CC without ulceration were reviewed for comparison. RESULTS: Of nine patients with CC-U, seven (77.8%) had a history of NSAID ingestion, compared with four of 18 CC controls (20.2%) (p = 0.006). The diarrhea resolved after cessation of NSAID use in four CC-U patients, partially resolved in one patient, and persisted in one patient. The outcome was not available in one patient. Of the two CC-U patients who did not use NSAIDs, one patient was taking lisinopril (angiotensin-converting enzyme inhibitor), and the diarrhea resolved after stopping the drug; the ulceration in the second patient was thought to be ischemic in origin. CONCLUSION: Collagenous colitis with ulceration has a strong association with NSAID ingestion. Evaluation of medications and cessation of NSAIDs should be considered as a therapeutic option in cases of collagenous colitis with colonic ulceration.

Original languageEnglish (US)
Pages (from-to)1834-1837
Number of pages4
JournalAmerican Journal of Gastroenterology
Volume98
Issue number8
DOIs
StatePublished - Aug 1 2003

    Fingerprint

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this